Recommended NZ | Guide to Money | Gimme: Competitions - Giveaways

Legal Party Pill Causes Brain Haemorrhage - Study

Contributor:
Fuseworks Media
Fuseworks Media
Legal Party Pill Causes Brain Haemorrhage - Study

A Canterbury man who suffered a brain haemorrhage after taking legal party pills has become the first recorded case of anyone suffering serious complications from the stimulant DMAA.

DMAA, or dimethylamylamine, is one of the main ingredients of new "BZP-free party pills", since BZP was banned in New Zealand in 2008.

There have been calls for many years for the makers and retailers of the pills, which mimic the effects of ecstasy and amphetamine, to prove they are safe before they can be sold.

The New Zealand Medical Journal, published this month, recorded the case of the unnamed 21-year-old, who took the recommended dose of two pills -- each "99.9 percent DMAA" -- along with a caffeine capsule and on top of one can of beer.

After about half an hour he complained of a headache, became confused, lost control of his bladder and vomited for up to three hours before falling asleep.

The next day he was drowsy and had slurred speech. He was taken to hospital with a facial droop and was weak on his right side. A CT scan of his brain showed a large haemorrhage -- about the size of two match boxes.

He was discharged after 15 days of rehabilitation but still suffered memory and reasoning problems, mild speech impairment and problems coordinating his right hand.

The case study, by Christchurch Hospital emergency physician Paul Gee, neurosurgeon Suzanne Jackson and medical officer Josie Easton, said it was the first serious complication of DMAA reported in medical literature.

Although patented in the 1950s as a nasal decongestant, little was known how DMAA worked when it was swallowed, Dr Gee said.

DMAA has been legally available as a bodybuilding supplement but was now being sold as a legal stimulant.

It has been depicted as a benign herbal derivative, an extract of geranium oil, but the actual product is chemically synthesised and pure. This year it was banned by the World Anti-Doping Agency.

Dr Gee said the man's cerebral haemorrhage was likely to be linked to taking DMAA and the caffeine.

It came on top of reports about a Ministry of Health document which detailed three cases last year of severe headache with vomiting and one case of cerebral haemorrhage associated with DMAA use.

Animal and autopsy studies showed that amphetamines could induce blood vessel inflammation and microvascular injury, he said.

Dr Gee told The Press that when he last saw the man a few months ago he had not fully recovered.

Dr Gee had "very strong concerns" about the party pills being readily available which had not been rigorously safety tested.

People taking party pills were playing "Russian roulette" because some suffered toxic effects, he said.

"I would encourage the general public to be very wary about these tablets."

NZPA WGT dw kn

All articles and comments on Voxy.co.nz have been submitted by our community of users. Please notify us if you believe an item on this site breaches our community guidelines.